Virginia, 2021

Damaging Wind in Virginia, April 21, 2021

April 21, 2021 · NWS LWX · 1 event in 1 county or zone

A cold front spawned an isolated severe thunderstorm over east-central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front spawned an isolated severe thunderstorm over east-central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 9:00 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 21, 9:00 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1000 AM EDT Wed Apr 21 2021

.SYNOPSIS...
A strong cold front will cross the area today. Canadian high
pressure will build to our west tonight through Thursday before
settling to the south late in the week. Low pressure may will
likely pass through the area this weekend before high pressure
returns early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
10:00 AM UPDATE: Not much to change in the forecast for today
from the previous discussion. The main changes made to the
forecast at this point were to adjust the skycover forecast a
bit to better match current conditions and conditions ahead and
behind the frontal passage. Temperatures were also adjusted a
bit, with a few degrees added over the next several hours ahead
of the frontal passage. So, expecting areas to warm a little
more generally along/east of I-95. Other than that though,
maintaining the previous forecast at this time.

PREVIOUS DISCUSSION: A potent upper-level trough will dig
overhead through tonight. The surface low associated with this
will strengthen and track to our north while a cold front passes
through our area today before moving offshore Wednesday night.
A few showers are possible this morning into early this
afternoon along and ahead of the cold front, with highest
confidence for precipitation being near and east of Interstate
95 and also along/west of the Allegheny Front (upslope component
to low- level flow). The forcing along the front will be
strong, so a line of gusty showers and perhaps a severe
thunderstorm is most likely to setup to our east where
instability will be higher due to the later time of the frontal
passage. However, there still is an isolated threat for a severe
storm in our area anywhere from near I-95 to the Bay.

A mild southerly flow ahead of the cold front will give way to
sharply colder conditions (temps will fall from the 50s and 60s
to the 40s and 50s quickly with the frontal passage) and gusty
northwest winds of 25 to 40 mph. The cold front will move east
of the Allegheny Highlands by 8 AM, then through the I-81
corridor to the Blue Ridge Mountains between 8 AM and 11 AM,
then through the metro areas between 11 AM and 1 PM, and
clearing extreme southern MD and the nearby water zones between
2 PM and 4 PM.

The upper-level trough will remain overhead tonight allowing
for blustery and cold conditions for this time of year. A Freeze
Warning is in effect for northern MD and locations near/west of
the Blue Ridge Mountains where the growing season is in effect.
It will be close in the valleys with temperatures around 32
degrees. There is a possibility that wind and some clouds may
keep temperatures up, but the air aloft will be quite cold and
there may even be a little break in the winds toward sunrise.
Therefore, a Freeze Warning has been issued. Temperatures in the
ridges will be well below freezing.

For locations along and west of the Allegheny Front, the strong
cold advection and upslope flow will result rain showers
changing to snow showers later this morning into this afternoon.
Scattered snow showers will continue tonight. There will be some
instability, and that is causing elevated numbers in the snow
squall parameter. Heavier bursts of snow are likely especially
this afternoon and evening. The warmer ground and antecedent
conditions will limit snowfall accumulations, but 1-2" are
possible for the higher ridge tops above 3kft through tonight. A
few rain or snow showers may even spill east of the mountains
due to the high inversion and instability. However, any
precipitation will be light.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The upper-level trough will remain overhead Thursday while low
pressure slowly tracks into the Canadian Maritimes. Gusty
northwest winds are expected and it will be quite chilly for
this time of year. A few snow showers are expected along/west of
the Allegheny Front and a rain/snow shower could spill east of
the mountains as well. Winds will diminish Thursday night as the
upper-level trough departs and high pressure builds nearby to
the south and west. More chilly conditions are expected and
frost/freeze headlines may be warranted.

High pressure will build to the south for Friday and Friday
night, and a return flow will allow for more seasonable
conditions along with some sunshine for Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Conditions will start out dry on Saturday, but rain is expected to
overspread the area from southwest to northeast during the
afternoon and evening hours as an area of low pressure
approaches from the southwest. There are some subtle differences
in the track of the low amongst model guidance, but little
sensible differences in terms of impact, with nearly all
deterministic and ensemble solutions showing a soaking rain
across the area Saturday afternoon through Saturday night. With
the low tracking nearby and a large shield of stratiform shield
of precipitation preceding it, we should be stable. As a result,
severe thunderstorms shouldn't be a concern. Flooding isn't
expected to be a concern either, with dry antecedent conditions,
and precipitation totals generally under an inch.

The aforementioned area of low pressure and its associated
shortwave trough will progress off to our east on Sunday. This
should lead to clearing skies throughout the day. The main
weather feature of note on Sunday will be winds. Gusts of 30-40
mph appear possible at times in northwesterly flow behind the
departing area of low pressure. Temperatures on Sunday are
expected to max out in the 60s for most.

The mid-upper level flow pattern across the CONUS is expected to
amplify early next week as a trough digs into the western US.
Heights will rise downstream of this trough, with a ridge
building over the Great Lakes for Monday and Tuesday. This will
place us in northwesterly flow aloft, which will encourage the
maintenance of high pressure at the surface and quiet weather
conditions. Sunny skies are in the forecast for both Monday and
Tuesday, with a moderating trend in temperatures anticipated.
Highs will reach well into the 70s by Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through Friday night. An isolated
shower or perhaps even a thunderstorm is possible across the
eastern terminals through midday. However, confidence for a
stronger storm has lowered with the more favorable setup being
to the east. Will continue to monitor, especially for KBWI,
KMTN, and KDCA because it will be close.

A wind shift to the west and northwest with gusts around 25 to
35 knots is expected behind the frontal passage later this
morning through early this afternoon. The gusty winds will
continue this evening before diminishing some overnight and then
picking back up for Thursday.

Winds will diminish Thursday night as high pressure settles to
our south. A lighter  return flow is expected Friday into
Friday night.

VFR conditions are expected for the first half of Saturday.
Conditions may drop to sub-VFR Saturday afternoon through
Saturday night as rain and low clouds move in. A return to VFR
conditions is expected on Sunday, along with gusty
northwesterly winds.

&&

.MARINE...
A cold front will pass through the waters through mid-afternoon.
A line of showers and perhaps a gusty thunderstorm is possible
ahead of the cold front. Special Marine Warnings may be
warranted.

Winds will shift to the west and northwest behind the front with
gusts up to 35 knots expected. A Gale Warning is in effect for
the waters today through tonight, but the strongest winds are
most likely later this afternoon through this evening.

More gusty winds are expected for Thursday, but confidence is
too low for a Gale Warning at this time due to a slightly weaker
wind field aloft. However, gusts around 30 knots are expected
and an SCA is in effect. Winds will diminish some for Thursday
night and Friday, but an SCA may still be needed for portions of
the waters. High pressure will settle nearby to the south Friday
night.

SCA level winds appear possible on Saturday in southerly flow. At
least SCA level winds appear likely on Sunday in northwesterly flow.
Gale conditions may be possible, but surface temperatures warmer
than water temperatures could be a limiting factor.

&&

.FIRE WEATHER...
A strong cold front will pass through the Shenandoah Valley
late this morning and through the metro areas and VA Piedmont by
early this afternoon. Gusty west to northwest winds and falling
relative humidity is expected behind the cold front. Rainfall,
if any should average out to be light for most areas and fuel
moisture remains low. This may enhance the threat for the spread
of wildfires this afternoon. However, that threat may be limited
somewhat by the recent greenup that has occurred.

Windy and dry conditions may also enhance the threat for the
spread of wildfires Thursday. Dry conditions with lighter winds
will persist Friday before rain is expected this weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     MDZ003>006-507.
VA...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     VAZ025>031-040-501-505-507-508.
WV...Freeze Warning from midnight tonight to 9 AM EDT Thursday for
     WVZ051>053.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Thursday for
     ANZ530>543.
     Gale Warning until 6 AM EDT Thursday for ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/CJL
SHORT TERM...BJL
LONG TERM...KJP
AVIATION...BJL/KJP
MARINE...BJL/KJP
FIRE WEATHER...BJL
Hazardous weather outlook, Apr 21, 11:35 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1235 PM EDT Wed Apr 21 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1235 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for Cecil, Anne Arundel,
Calvert and St. Mary's Counties along with their surrounding
Chesapeake Bay marine zones until 5 pm this afternoon

A Gale Warning is in effect for the waters through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning into this
afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1235 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect for northern Maryland, portions of
northern Virginia near and along the Blue Ridge Mountains, the
eastern Panhandle of West Virginia, and the Shenandoah Valley of
Virginia beginning at midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Freeze Warning continues until 9 AM Thursday.

Frost and freeze conditions are possible late Thursday night into
early Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-221645-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1235 PM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King George

When
April 21, 11:45 AM EST
Where
King George County, 1.29 mi WSW of King George
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.261, -77.191

A tree blew down near the intersection of VA-610 Millbank Road and Mount Ida Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944430.